Florida, 2004Tornado in Florida, September 6, 2004
September 6, 2004 · NWS JAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 7:35 PM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Sep 5, 7:35 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
835 PM EDT SUN SEP 5 2004
ISSUING UPDATES FOR TORNADO WATCH 802 VALID UNTIL 6 AM. NO OTHER
CHANGES AT THIS TIME.
CAMP
PREVIOUS DISCUSSION FOLLOWS.
-----------------------------------------------------------------
...FRANCES OVER CENTRAL PENINSULA...
.SHORT TERM...HURRICANE FRANCES OVER CENTRAL FLORIDA ABOUT 55 MILES
EAST OF TAMPA MOVING WNW. HEAVY RAINFALL...STRONG GUSTY WINDS...AND
POSSIBILITY OF TORNADOES WILL CONTINUE INTO TONIGHT. TORNADO WATCH
EXTENDED UNTIL 9 PM. TPC TRACKS FRANCES TO JUST NORTH OF TAMPA THIS
EVENING AND THEN INTO NE GULF OF MEXICO BY MONDAY MORNING...AND INTO
FL PANHANDLE AND ALABAMA MONDAY NIGHT AND TUESDAY. 12Z GFS MODEL
FAIRLY CLOSE TO THIS SCENARIO SO WILL FOLLOW THIS MODEL. THUS HIGH
POPS WILL CONTINUE THROUGH MONDAY. WILL CONTINUE INLAND HIGH WIND
WARNING OVER INTERIOR NE FL TONIGHT ALONG WITH FLOOD WATCH...WILL
ALSO EXPAND FLOOD WATCH TO COVER ALL OF GA COUNTIES AS HEAVY RAINFALL
SHIFTS N ALONG WITH STORM CENTER.
.LONG TERM...EXTENDED PERIOD RETURNS TO MORE NORMAL AS UPPER RIDGE
BUILDS OVER S FL WITH BROAD TROUGHING HANGING TO THE WEST. SW FLOW
OVER AREA WILL MEAN NEAR CLIMO POPS/TEMPS.
&&
.MARINE...TROPICAL STORM FORCE WINDS OVER WATERS WITH SEAS AROUND 10
FEET OVER SE GA WATERS TO 20 FEET OVER NE FL WATERS. SEAS UP TO 24
FEET AT CANAVERAL WEST BUOY BUT WIND DATA LOOKS BAD. DETERIORATING
CONDITIONS INTO MONDAY WITH VERY SLOW IMPROVEMENT AFTER.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 84 74 86 / 70 80 70 70
SSI 80 82 79 83 / 80 80 60 60
JAX 77 82 76 85 / 80 80 60 60
SGJ 81 83 80 85 / 90 80 40 50
GNV 77 84 75 84 / 99 90 70 60
OCF 77 83 75 83 / 99 90 60 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING NE FL COAST.
INLAND TROPICAL STORM WIND WARNING INTERIOR NE FL.
FLOOD WATCH NE FL.
GA...TROPICAL STORM WARNING SE GA COAST.
WIND ADVISORY INTERIOR SE GA.
FLOOD WATCH SE GA.
&&Hazardous weather outlook, Sep 5, 10:00 AM EST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SUN SEP 5 2004
GAZ132>136-149>152-162>164-060000-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1100 AM EDT SUN SEP 5 2004
THIS OUTLOOK IS FOR INLAND SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR EXTREME SOUTH GEORGIA...
...WIND ADVISORY IN EFFECT FOR PORTIONS OF SOUTH GEORGIA...
THE MAIN IMPACTS FROM FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED
TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE
REMAINDER OF THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF
FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE
ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE
GREATEST CHANCE OF THIS WILL BE THIS AFTERNOON AND TONIGHT IN
SOUTHEAST GEORGIA.
NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
ACROSS PORTIONS OF SOUTH GEORGIA. SEE THE LATEST WIND ADVISORY
PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO FRANCES. RESIDENTS SHOULD
CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL
BECOME MORE SCATTERED BY MID-WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AND TROPICAL
STORM WARNING AREAS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED
LATER TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
CARROLL/ZIBURA
In the hours before
Special weather statement, Sep 5, 7:48 PM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
848 PM EDT SUN SEP 5 2004
FLZ024-GAZ165-166-060130-
COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
848 PM EDT SUN SEP 5 2004
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN
COUNTIES FOR STRONG RAINBAND WINDS UNTIL 930 PM EDT...
AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG RAINBAND OVER SOUTHERN NASSAU COUNTY MOVING NORTH. THIS
RAINBAND WILL AFFECT AREAS AROUND NASSAU VILLAGE-RATLIFF...AMELIA
CITY...CALLAHAN...YULEE...ST. MARYS...KINGSLAND...KINGS FERRY AND
HILLIARD THROUGH 930 PM EDT. SUSTAINED WINDS OF 30 TO 40 MPH WITH
GUSTS TO 60 MPH CAN BE EXPECTED ALONG WITH POSSIBLE WIND DAMAGE. THE
STRONGEST WINDS WILL BE ALONG AND NEAR THE WATERWAYS OF THE ST MARYS
RIVER...CUMBERLAND SOUND...KINGS BAY...THE AMELIA RIVER AND THE
CROOKED RIVER.
PLEASE REPORT DAMAGE TO THE NATIONAL WEATHER SERVICE IN JACKSONVILLE
DIRECTLY AT 1-800-499-1594.
SANDRIK
Local storm report, Sep 5, 7:54 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
854 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TROPICAL STORM OCALA 29.19N 82.13W
09/05/2004 MARION FL EMERGENCY MNGR
LARGE TREES DOWN WITH ROOF AND SHED DAMAGE AT 5794 NW 1ST
STREET. DEBRIS IS SCATTERED ABOUT...WITH DAMAGE POSSIBLY
DUE TO A TORNADO.
&&
HESSLocal storm report, Sep 5, 9:23 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1023 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM TROPICAL STORM PALATKA 29.65N 81.66W
09/05/2004 PUTNAM FL EMERGENCY MNGR
COUNTY WIDE POWER OUTAGES. COUNTY WIDE PRIVATE PHONE
SERVICE IS OUT.
&&
HESSLocal storm report, Sep 5, 9:25 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1025 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM TROPICAL STORM GLEN ST. MARY 30.27N 82.16W
09/05/2004 BAKER FL EMERGENCY MNGR
COUNTY WIDE...SCATTERED POWER OUTAGES...TREES AND POWER
LINES DOWN.
&&
HESSLocal storm report, Sep 5, 9:30 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM TROPICAL STORM ST. AUGUSTINE 29.89N 81.31W
09/05/2004 ST. JOHNS FL EMERGENCY MNGR
APPROX. 50,000 CUSTOMERS WITHOUT POWER COUNTY WIDE.
&&
HESSLocal storm report, Sep 6, 12:40 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 AM EDT MON SEP 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TROPICAL STORM 6 NE NEWBERRY 29.71N 82.54W
09/05/2004 ALACHUA FL EMERGENCY MNGR
*** 1 FATAL *** 61 ONE YEAR OLD WOMEN KILLED WHEN A TREE
TOPPLED ONTO HER MOBILE HOME. 4 PERSONS WERE IN HOME WHEN
THE TREE FELL. ALACHUA COUNTY EMA RECEIVED THE REPORT AT
1919 EDT. GAINESVILLE AIRPORT REPORTED WINDS 060 DEGREES
32 KNOTS WITH GUSTS TO 41 KNOTES AT 1909 EDT.
1200 PM TROPICAL STORM MICANOPY 29.51N 82.28W
09/05/2004 ALACHUA FL EMERGENCY MNGR
*** 1 FATAL *** 28 YEAR OLD MALE LOST CONTROL OF HIS
VEHICLE WHILE NORTHBOUND ON INTERSTATE 75. VEHICLE
HYDROPLANNED AND SKIDDED INTO A WOODED AREA WRAPPING THE
VEHICLE AROUND TREES. GNV OBSERVATION AT 1200 EDT WINDS
050 DEGREES 21 KNOTS WITH GUSTS TO 37 KNOTS. VISIBILITY 7
MILES IN LIGHT RAIN.
&&
SANDRIKTornado, St. Johns
- When
- September 6, 1:15 AM EST
- Where
- St. Johns County, Durbin
- Rating
- F0
- Path length
- 1 mi
- Path width
- 0.2 yd
- Property damage
- $60,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.083, -81.450
Hurricane "Frances"F0 tornado damage to homes near State Road 13 North between Roberts Road and Greenbriar Road. Dollar damage estimate from St. Johns County EMA.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Georgia, September 6 to 7, 2004$40 million · 56 events
- Storm Surge in Florida, September 6, 2004$2.5 million · 5 events
- Strong Wind in Georgia, September 6 to 7, 2004$613,000 · 34 events
- Tropical Storm in Georgia, September 6 to 7, 200497 events
- Flash Flood and Heavy Rain in Georgia, September 6 to 7, 2004$190,000 · 5 events
- Flooding in Georgia, September 6 to 7, 2004$57,000 · 20 events
- Tornadoes and Damaging Winds in South Carolina, September 6 to 7, 20041 injured · F1 · 22 events
- Tornado in South Carolina, September 6, 2004F1 · 1 event
- Tornado in Florida, September 6, 2004F1 · 1 event
- High Wind in Georgia, September 6, 200450 kt wind · 16 events
- Tornado in Florida, September 6, 2004$20,000 · F0 · 1 event
- Flooding in Florida, September 6 to 14, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421104.